Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 104, NWS Indianapolis, IN

July 24, 2022Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 24, 2022, 7:43 PM EDT for Daviess County, Knox County, Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2022, 7:43 PM EDT (23:43 UTC)
Expired
Jul 24, 2022, 8:45 PM EDT
In force
62 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 6:29 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:55 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 2:55 PM EDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
255 PM EDT Sun Jul 24 2022

.Short Term...(This evening through Monday night)
Issued at 255 PM EDT Sun Jul 24 2022

- Rain late this afternoon and evening.
- Dry and cooler on Monday
- Chances for more showers and thunderstorms late Monday Night

Surface analysis late this morning shows high pressure in place
across the southeastern states. Low pressure was found north of the
Great lakes, along with a trailing cold front that stretched across
the UP of Michigan, across eastern WI to NRN MO and Central Kansas.
Warm southerly surface flow was in place across Central Indiana with
dew points in the lower 70s. Radar shows a convective complex over N
Indiana and East Central IL, ahead of the cold front and pushing
east within the flow aloft.

Tonight...

Cloud cover across the area has been limiting heating today. This
has been hampering convective development this afternoon. Still
radar shows an area of scattered showers and storms north and west
of Central Indiana, and more isolated precip over Western IL and MO
along the frontal boundary. Models still show the short wave and
associated cold front to push across Central Indiana this evening.
Again ample moisture remains in place however ongoing cloud cover
should limit instability, and precipitation potential. Forecast
soundings still show a relatively saturated column this afternoon
and evening as the front passes with high pwats. With continued
cloud cover and limited instability, severe potential appears to be
diminishing. Thus will continue to keep some pops in the forecast
for the evening hours as showers will still remain possible.

Overnight in the wake of the front subsidence is seen within the
forecast soundings a dry air begins to intrude into the column.
Surface high pressure over the upper midwest will sink south slowly
into the Ohio valley for Monday as the upper forcing departs south
and east. Thus will trend toward a dry forecast late overnight in
the wake of the cold front. Look for lows in the in middle 60s.

Monday...

Ridging aloft is expected to build over the plains states on Monday.
This will lead to lee side subsidence across the WI/IL and Indiana.
Surface high pressure is shown to be building across our state in
response to this. Forecast soundings show a dry column through
Monday with unreachable convective temperatures. Some high cloud
looks to be possible within the northwest flow aloft. Overall, we
will expect dry weather with partly cloudy skies on Monday. With
cold air advection and NW surface flow in place highs will be
expected to be around 80.

Monday Night...

Surface high pressure will be slowly pushing across Indiana through
Monday night. Models suggest that the NW flow aloft will flatten
somewhat, becoming a bit more zonal. Within this flow another
elongated short wave is expected to push into Central Indiana from
the Central Plains. Time heights and forecast soundings show a
gradual saturation through the evening and overnight as these
forcing dynamics arrive. The lower levels do not appear to be
supportive through as high pressure will be in play. Thus will trend
towards a dry evening on Monday night but trend toward some low
chances for showers overnight as the short wave arrives. Confidence
is low.

&&

.Long Term...(Tuesday through Sunday)
Issued at 255 PM EDT Sun Jul 24 2022

* Near-normal temps with frequent precip chances through mid week
* Drying trend by late week

Tuesday and Wednesday

The long range will start off on an active note with a convective
system passing through the southern half of the CWA. By this point
in the long range, a cold front will have passed through Indiana
settling just south of the region. Meanwhile, a shortwave embedded
within broad northwesterly flow aloft should promote the formation
of numerous showers and thunderstorms along the stalled front. The
NW flow aloft will allow the resulting convective complex to
generally move southeastward, with perhaps a southerly propagation
component towards the warm inflow south of the front. The big
question mark is the eventual location of the front, which would
have implications in how far north or south the MCS is able to reach.

PWAT values along and ahead of the most probable MCS track are shown
over 2 inches in the deterministic models, especially over southern
Indiana. Model soundings show a deep warm and moist adiabatic
column, so warm rain processes could enable very efficient rain
production. If any storm training occurs, heavy precipitation totals
are possible along with some flooding potential. Again, placement of
the heaviest precip will be determined by the placement of the
surface front. Southern portions of the state are favored, and any
variation in track should occur within this region.

Thursday and Friday

Northwesterly flow aloft will continue into the second half of the
week. Broad ridging out west is expected to amplify slightly, which
in turn will allow troughing to dip a bit further south. The
majority of guidance show the axis of the trough passing through
Indiana late Thursday into Friday, with associated precipitation.
Any smaller shortwaves rotating around the larger-scale trough would
impact potential precip timing and intensity. Kept PoPs in chance
category, and kept areal coverage rather broad given strong large-
scale signals for precipitation but lack of consensus on discernible
triggering mechanisms.

Saturday and Sunday

The trough should drive a cold front well south of the region by
Friday. Ensembles show the west coast ridge moving eastward, and
settling over the Great Plains. Meanwhile, general troughing over
the eastern US should lead to mean northwesterly flow across the
midwest. Despite northerly flow and the passage of a cold front,
clearer skies may allow temperatures to be a bit warmer than the
previous couple of days. Quiet and dry conditions should prevail
through most of the weekend, but a slight chance of showers may
creep back into the picture by later Sunday as a shortwave passes by.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1201 PM EDT Sun Jul 24 2022

Impacts:

* Mainly VFR conditions are expected this TAF period.
* Brief MVFR conditions will be possible with scattered showers and
  storms this afternoon and evening

Discussion:

A cold front west of the TAF sites will push across Central Indiana
tonight. Showers and storms as seen on radar over Central IL are
expected to push across the TAF sites late this afternoon and
evening. Furthermore additional convective development will be
expected across Central Indiana with a favorable environment.

Thus based upon radar trends and the HRRR have used a large window
of VCSH this afternoon at most TAF site location with tempos for
TSRA late this afternoon. Any TSRA that does strike a TAF site will
produce brief MVFR conditions.

The cold front will exit the area late this evening...leading to a
return of VFR Conditions along with NW surface winds.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ060-061-067>069.

&&

Short Term...Puma
Long Term...Eckhoff
Aviation...Puma
Hazardous weather outlook, Jul 24, 3:46 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 PM EDT Sun Jul 24 2022

INZ021-028>031-035>049-051>057-060>065-067>072-252000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
346 PM EDT Sun Jul 24 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon, mainly
across northeast portions of central Indiana. Damaging winds,
isolated severe hail, and localized flooding are the primary hazards.
Although an isolated tornado threat does exist.

Heat indices may approach 105F across south central Indiana this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday through Thursday night.
Isolated strong to severe storms are possible Tuesday across the
south. Damaging winds are the primary hazard, but lightning is a
threat with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 24, 5:49 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     3 WSW BELLE UNION       39.55N 86.75W
07/24/2022                   PUTNAM             IN   PUBLIC

&&

ELB
Local storm report, Jul 24, 5:54 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GREENCASTLE             39.64N 86.84W
07/24/2022                   PUTNAM             IN   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND POWERLINES
            DOWN.

&&

ELB
Special weather statement, Jul 24, 6:04 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
604 PM EDT Sun Jul 24 2022

INZ045-046-051>055-060>063-067-242245-
Johnson IN-Knox IN-Clay IN-Brown IN-Owen IN-Morgan IN-Putnam IN-
Hendricks IN-Greene IN-Vigo IN-Sullivan IN-Monroe IN-
604 PM EDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of southeastern Vigo,
northern Monroe, Morgan, southwestern Johnson, Sullivan, northwestern
Brown, southwestern Hendricks, north central Knox, southern Clay,
Owen, Greene and southern Putnam Counties through 645 PM EDT...

At 604 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Martinsville to 6 miles
southwest of Sullivan. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bloomington, Martinsville, Linton, Sullivan, Bloomfield, Spencer,
Ellettsville, Jasonville, Cloverdale, Brooklyn, Worthington, Princes
Lakes, Shelburn, Farmersburg, Trafalgar, Monrovia, Morgantown,
Dugger, Clay City and Gosport.

This includes Interstate 70 between mile markers 33 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3966 8668 3938 8600 3874 8748 3888 8755
      3888 8754 3890 8754 3890 8752 3892 8753
      3896 8751 3897 8753 3899 8758 3899 8756
      3900 8758 3906 8757 3909 8762 3910 8762
      3910 8765 3911 8765
TIME...MOT...LOC 2204Z 295DEG 21KT 3948 8652 3901 8748

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Nield
Local storm report, Jul 24, 6:29 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FUNNEL CLOUD     WHITESTOWN              40.00N 86.35W
07/24/2022                   BOONE              IN   TRAINED SPOTTER

&&

ELB
Local storm report, Jul 24, 6:54 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FUNNEL CLOUD     2 S CARMEL              39.94N 86.11W
07/24/2022                   HAMILTON           IN   PUBLIC

&&

ELB
Local storm report, Jul 24, 7:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     3 E ELLETTSVILLE        39.23N 86.57W
07/24/2022                   MONROE             IN   PUBLIC

&&

ELB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:38 AM EDTHeat AdvisoryINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 9 more16 hr
Jul 24, 5:14 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam46 min
Jul 24, 5:25 PM EDTSpecial Weather StatementINDClay, Sullivan65 min
Jul 24, 5:32 PM EDTTornado WarningINDPutnam28 min
Jul 24, 6:04 PM EDTSpecial Weather StatementINDClay, Greene, Monroe, Morgan, Owen, Sullivan41 min
Jul 24, 6:28 PM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan62 min
Jul 24, 6:32 PM EDTTornado WarningINDBoone, Hamilton28 min
Jul 24, 7:18 PM EDTSevere Thunderstorm WarningINDBrown, Monroe57 min
Jul 24, 7:58 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Sullivan4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.